Alert archive / New Mexico / Areal Flood Advisories in 2021

Areal Flood Advisory 252, NWS El Paso, TX

August 7, 2021Luna County, New Mexico

NWS El Paso, TX issued this areal flood advisory at Aug 7, 2021, 4:53 PM MDT for Luna County, New Mexico. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Aug 7, 2021, 4:53 PM MDT (22:53 UTC)
Expired
Aug 7, 2021, 7:00 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Luna County, NM

The radar

The El Paso radar (KEPZ), 124 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3000 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

748 
WGUS84 KEPZ 072253
FLSEPZ

Flood Advisory
National Weather Service El Paso Tx/Santa Teresa NM
453 PM MDT Sat Aug 7 2021

NMC029-080100-
/O.NEW.KEPZ.FA.Y.0252.210807T2253Z-210808T0100Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luna NM-
453 PM MDT Sat Aug 7 2021

The National Weather Service in El Paso Tx/Santa Teresa has issued a

* Flood Advisory for...
  Southwestern Luna County in southwestern New Mexico...

* Until 700 PM MDT.

* At 453 PM MDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Minor flooding is ongoing or expected to begin 
  shortly in the advisory area. Between 1 and 2 inches of rain have 
  fallen.

* Some locations that will experience flooding include...
  Hermanas and Camp Ramsey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3190 10799 3189 10795 3178 10793 3178 10800
      3178 10801 3178 10805 3178 10806 3190 10804
      3191 10805

$$

LR

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this areal flood advisory went out at Aug 7, 2:51 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 7, 2:51 PM MDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
251 PM MDT Sat Aug 7 2021

.SYNOPSIS...
Thunderstorms will occur in the mountainous terrain and
northwestern section of the area this afternoon and into the
evening with an advancing front pushing southeast. Tomorrow looks
to be less active. Temperatures for today and into Monday will be
hot, some areas will reach into the triple digits. By Tuesday,
monsoonal moisture flows through the area leading to thunderstorm
chances each day through the rest of the week where Thursday and
Friday could be the most active. Likewise, temperatures will
"cool" down into the mid-90s by Tuesday and will hover in the low-
90s for the rest of the week.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Sunday...
An isolated shower or storm will remain possible this evening as the
remnants of a shortwave trough pass just to our north. Total
precipitable water values extracted from GOES-16 indicates a narrow
band of elevated (1.00"+) PW values oriented sw to ne from the
Bootheel to the Sacramentos early this afternoon. This appears to be
associated with the shortwave trough and possibly a weakening
frontal boundary. As such, am keeping some low end pops going into
the early part of this evening as convective outflows interact with
this moisture.

Things will settle down quickly after sunset as drier air again
filters down from the north. With the upper ridge reestablishing
itself over the region Sunday, we should see a general downturn in
the amount of convection that develops in the afternoon. As a result
have trimmed POP's back to between 10% and 20%. Temps will also
respond to the drier conditions under the ridge by likely climbing
back into the triple digits for several lowland locations.

&&

.LONG TERM...
Sunday night looks to be less active thanks to high pressure
setting up on top of the CWA leading to hot and dry conditions.
However, by Monday things start to become more active each day as
monsoonal moisture starts to push into the CWA. By Monday
afternoon, dewpoints will set up into the mid 50s near the
Bootheel region. Drier air is still lingering in the northern
areas. The ECMWF and NAM are agreeing on storms in the Bootheel
and even into Hudspeth county. Storm activity should quiet down
by the early morning hours Tuesday. By sunrise, the best moisture
should start to be filtering into the area leading to an uptick
in precipitation and coverage. Most of the CWA should be seeing at
least mid-50s dewpoints before the afternoon time. PW's will be
around 1 inch in northern lowland areas to 1.35 inches in southern
areas.

Wednesday through the rest of the week increases in activity as
more moisture continues to be pumped into the area. Mid 50s and
low 60s dewpoints will be the theme for Wednesday through Friday.
PW values could be in the 1.3 to 1.4 inch range where it seems
Thursday and Friday will have the best influx of moisture. Plenty
of moisture for afternoon storms coupled with orographic lift
should be enough for an active few days.

&&

.AVIATION...18Z TAF CYCLE
VFR conditions expected across all TAF sites with ceilings SKC
FEW250 BCMG SCT090-BKN200 after 21Z. The winds will be generally
between the northwest and southwest AOB 10KTS with gust up to
20KTS. Isolated to scattered thunderstorms are possible this
afternoon; thus, SCT CU will develop near KTCS, KLRU and KDMN. Not
expecting CU around KELP as much of the convection will be to the
north and west of the terminal. After 04Z Sunday, conditions
should settle as thunderstorms will dissipate and move out of the
area with the ceilings BCMG SCT-BKN200-250.

&&

.FIRE WEATHER...
Isolated to scattered showers and thunderstorms are expected across
the mountains Sunday with much of the lowlands remaining relatively
storm-free. However, can't completely rule out an isolated storm or
two across the lowlands. Better moisture will begin to move in from
the beginning of next week with daily rain chances through the end
of the work week. The temperature will be at or near the triple
digits Sunday mainly for the low lands but will cool off a few
degrees each of next week with increased cloud coverage and rain
cool air. The min RHs will between 25 and 35% across the mountains
and between 10 and 20% across the lowlands tomorrow. By next week,
the min RHs will increase to between 35 and 65% across the mountains
and between 15 and 35% across the lowlands. The vent rate will
generally range from poor to good throughout the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73 100  73  99 /   0   0  10   0
Sierra Blanca           69  94  67  92 /   0  20  10  10
Las Cruces              66  99  68  98 /  10   0   0   0
Alamogordo              66 100  69  99 /  10   0   0  10
Cloudcroft              52  76  52  76 /  10  20   0  30
Truth or Consequences   66  99  69  97 /  20   0   0   0
Silver City             59  91  62  89 /  30  10  10  20
Deming                  67 101  68  99 /  20   0  10  10
Lordsburg               69  97  67  95 /  20   0  10  20
West El Paso Metro      74 101  74 100 /  10   0  10   0
Dell City               69 100  68  99 /   0   0  20  10
Fort Hancock            73 102  72 100 /   0   0  20  10
Loma Linda              67  93  67  92 /   0  10  10  10
Fabens                  68 101  72  99 /   0   0  10   0
Santa Teresa            71  99  70  98 /  20   0  10   0
White Sands HQ          67  99  71  98 /  20   0  10  10
Jornada Range           65  98  68  96 /  20   0   0   0
Hatch                   66  99  68  98 /  20   0   0   0
Columbus                69  99  70  97 /  20   0  20  10
Orogrande               67  99  68  98 /   0   0  10  10
Mayhill                 59  86  58  86 /  10  30   0  20
Mescalero               57  87  57  86 /  10  20   0  20
Timberon                53  84  55  84 /   0  20  10  20
Winston                 56  91  58  90 /  20  10   0  20
Hillsboro               62  96  65  94 /  30   0   0  10
Spaceport               64  97  67  96 /  10   0   0   0
Lake Roberts            55  92  57  90 /  30  10  10  20
Hurley                  61  94  63  92 /  30  10  10  20
Cliff                   65  98  60  96 /  20   0  10  20
Mule Creek              58  94  63  91 /  20  10  10  30
Faywood                 61  94  65  93 /  30   0   0  20
Animas                  67  97  64  94 /  20   0  20  30
Hachita                 66  97  65  94 /  20   0  20  20
Antelope Wells          66  95  65  93 /  20  20  40  40
Cloverdale              63  90  60  87 /  40  30  40  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/37/27
Hazardous weather outlook, Aug 7, 11:24 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1124 AM MDT Sat Aug 7 2021

NMZ401>417-TXZ418>424-081730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1124 AM MDT Sat Aug 7 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be possible later this afternoon, mainly
over the Gila. However convective outflows could produce a few
isolated storms over lowland locations west of the Rio Grande
late this afternoon and into the early evening hours. The main
threat with these storms will be locally heavy rain and gusty
winds. Some outflow winds over 30 mph are possible over areas near
the Arizona border, including the Lordsburg playa which could
create some areas of blowing dust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorm coverage will slowly start to increase, especially
going into early next week as some monsoon moisture returns to the
area from the southeast. Locally heavy rain would be the main
threat with these storms, especially after midweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 2:14 PM MDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
214 PM MDT Sat Aug 7 2021

NMZ408-409-072045-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
214 PM MDT Sat Aug 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL
245 PM MDT...

At 213 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cuchillo, moving east at 15 mph. Outflow winds may affect Truth or
Consequences, Caballo Lake, and Elephant Butte Lake.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Caballo, Cuchillo, Truth or Consequences, San Miguel, City of
Elephant Butte, Palomas, North Monticello Point, Alamosa Canyon,
Williamsburg, Elephant Butte Lake, Upper Palomas Canyon, Lost Canyon,
Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
Lakeshore Highlands, South Monticello Campground and Caballo Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3320 10756 3338 10738 3332 10701 3289 10724
TIME...MOT...LOC 2013Z 289DEG 15KT 3327 10731

33

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:27 PM MDTAreal Flood AdvisoryEPZGrant3 hr
Aug 6, 8:29 PM MDTSpecial Weather StatementEPZGrant31 min
Aug 7, 1:50 PM MDTAreal Flood AdvisoryEPZSierra115 min
Aug 7, 2:10 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 7, 2:14 PM MDTSpecial Weather StatementEPZSierra31 min
Aug 7, 2:56 PM MDTAreal Flood AdvisoryEPZSierra2 hr
Aug 7, 3:55 PM MDTAreal Flood AdvisoryEPZDoña Ana, Sierra2 hr
Aug 7, 5:34 PM MDTSpecial Weather StatementEPZOtero26 min
Aug 7, 5:45 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 7, 5:54 PM MDTSpecial Weather StatementEPZLuna36 min

Nearby

Areal Flood Advisories in New Mexico, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.